Tornadoes · United States · Kansas · 2007

EF0 tornado, Dorrance, Kansas, May 5, 2007

This EF0 tornado ran 1.0 miles across Russell County on May 5, 2007, touching down at 8:06 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 5, 2007
Touchdown
8:06 PM CDT (01:06 UTC)
Lifted
8:08 PM CDT (01:08 UTC)
On the ground
2 minutes
Path length
1.0 miles (1.6 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Russell County
Touchdown point
38.822, -98.494
Lift-off point
38.828, -98.511
Record number
0705051906-01

What the Weather Service recorded

A powerful but slow moving storm system caused several severe thunderstorm outbreaks from very late in the day on May 4th through late in the day on May 6th. This storm system was responsible for 20 tornadoes, 17 tornadoes were reported in parts of Central Kansas while 3 additional weak tornadoes occurred in South Central Kansas on the 6th as well as numerous reports of severe hail and winds. In Barton County alone, 500 power poles including several large transmission lines were knocked down causing at least 4.5 million dollars in damage. Since several tornadoes occurred over nearly the same areas it is not clear how many poles were knocked down from each tornado.

Weak tornado that produced no damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

7 minutes of warning. NWS ICT issued a tornado warning for this county at 00:59 UTC, 7 minutes before the tornado touched down, in force until 01:45 UTC.

The county was under a tornado watch, issued at 14:52 UTC and running to 02:06 UTC.

Issued (UTC)ExpiredProductOffice
14:52 UTC02:06 UTCTornado WatchICT
17:00 UTC00:00 UTCWind AdvisoryICT
19:11 UTC20:03 UTCSevere Thunderstorm WarningICT
00:12 UTC01:00 UTCTornado WarningICT
00:46 UTC09:45 UTCFlash Flood WarningICT
00:59 UTC01:45 UTCTornado WarningICT
02:08 UTC08:46 UTCTornado WatchICT
02:42 UTC03:30 UTCTornado WarningICT
09:00 UTC09:10 UTCFlash Flood WatchICT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 5, 3:00 PM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, May 5, 3:00 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT SAT MAY 5 2007

.DISCUSSION...
MAIN FORECAST CONCERNS: SEVERE WEATHER TONIGHT THROUGH SUNDAY
NIGHT...THEN CHANCES FOR FLOODING FOR TONIGHT THROUGH THE MIDDLE OF
THE WEEK.

TONIGHT:
DIFFLUENCE HAS BECOME MORE PRONOUNCED IN THE PROFILER NETWORK THIS
AFTERNOON AHEAD OF AN UPPER LOW OVER EASTERN COLORADO. CONVECTION
STARTED LATE THIS MORNING ALONG THE DRYLINE...AND WILL CONTINUE
THROUGH THE EVENING HOURS IF NOT THROUGH THE NIGHT. INSTABILITY...
SHEAR AND MOISTURE ARE ALL PLENTIFUL WITH THIS SYSTEM. WITH THE DRY
LINE EXTENDING FROM FAR SOUTHWEST NEBRASKA THROUGH NEAR DODGE CITY
AND INTO THE TEXAS PANHANDLE...THAT WILL CONTINUE TO BE THE FOCUS
FOR STORM INITIATION AND GENERAL STORM MOTION WILL BE TO THE
NORTH...AND RIGHT MOVERS WOULD MOVE TO THE NORTHEAST.

WINDS WILL LIKELY CONTINUE TO GUST THROUGH THE NIGHT...HOWEVER THEY
SHOULD DROP BELOW ADVISORY CRITERIA AROUND SUNSET. THEREFORE WE WILL
CONTINUE THE WIND ADVISORY AND EXPECT TO BE ABLE TO LET IT EXPIRE AT
7PM.

SUNDAY:
ANOTHER ROUND OF THUNDERSTORMS IS ON TAP FOR SUNDAY. NEARLY
STATIONARY FRONTAL BOUNDARY IS EXPECTED TO EXTEND FROM CENTRAL
NEBRASKA TO NEAR HAYS...THEN SOUTHWARD TO NEAR AMARILLO. THIS SHOULD
BE THE GENERATION POINT FOR ONGOING THUNDERSTORMS AND SPC DOES HAVE
ALL OUR FORECAST AREA IN A SLIGHT RISK FOR SEVERE WHICH CERTAINLY
LOOKS REASONABLE.

SUNDAY NIGHT AND MONDAY:
THE FRONTAL BOUNDARY DRIFTS EASTWARD AND SHOULD BE IN THE VICINITY
ON A LINE FROM THE NORTHEAST CORNER OF KANSAS TO NORTH CENTRAL
OKLAHOMA. ABUNDANT MOISTURE STAYS OVER THE AREA WITH SHOTS OF ENERGY
MOVING ACROSS THE AREA. DURING THIS TIME FRAME WOULD NOT BE
SURPRISED TO SEE AREAL QPF VALUES IN THE INCH TO INCH AND A HALF
RANGE. AT THIS POINT IN TIME AM NOT ISSUING A FLOOD WATCH BUT WILL
DEFINITELY MENTION THE POSSIBILITY OF FLOODING CONDITIONS IN THE HWO
AND WILL BE PUTTING OUT A HYDROLOGIC OUTLOOK STATEMENT.

TUESDAY-WEDNESDAY:
DID NOT MAKE SIGNIFICANT CHANGES TO THIS PERIOD. H5 TROF REMAINS
OVER THE SOUTHERN ROCKIES WITH IMPULSES OF ENERGY CONTINUING TO
EJECT OUT AHEAD OF IT. AT THE SURFACE...NEARLY STATIONARY FRONTAL
BOUNDARY BISECTS OUR FORECAST AREA AND WILL BE THE FOCUS FOR
CONTINUING CHANCES OF THUNDERSTORMS.

THURSDAY THROUGH SATURDAY:
FOR NOW AM GOING TO LEAVE THE FORECAST DRY. GFS MODEL HAS THE H5
TROF EXTENDING FROM EASTERN NEBRASKA SOUTHWARD THROUGH SOUTH CENTRAL
KANSAS THURSDAY MORNING...THEN MOVES IT INTO THE SOUTHEAST U.S. BY
SATURDAY. BEHIND IT RIDGING MOVING IN. AT THE SURFACE...HIGH
PRESSURE SHOULD BE THE DOMINATE FEATURE.

.AVIATION...
GUSTY SOUTH WINDS WILL DIMINISH SOMEWHAT AFTER SUNSET BUT WILL STILL
REMAIN IN THE 15 TO 25 KT RANGE OVERNIGHT. MVFR CEILINGS SHOULD BE
THE RULE. THUNDERSTORMS IN THE VICINITY OF RSL AND GBD THIS
AFTERNOON WILL CONTINUE TO DEVELOP EASTWARD THIS EVENING. SEVERE
WEATHER IS DEFINITELY A POSSIBILITY WITH THESE STORMS. TOWARD
SUNRISE VISIBILITIES MAY BE REDUCED TO THE 3-5 MILE RANGE WITH
BR...HZ...AND SCATTERED SHOWERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  78  61  76 /  60  60  70  50
HUTCHINSON      67  76  59  75 /  70  60  80  40
NEWTON          68  78  61  76 /  60  60  70  50
ELDORADO        68  79  63  77 /  50  50  70  50
WINFIELD-KWLD   68  79  63  77 /  50  50  70  50
RUSSELL         66  75  55  74 /  70  70  80  30
GREAT BEND      66  76  55  75 /  70  70  80  30
SALINA          67  77  58  75 /  80  60  80  30
MCPHERSON       68  77  59  75 /  70  60  80  40
COFFEYVILLE     68  82  66  78 /  30  50  60  50
CHANUTE         68  81  66  78 /  30  50  60  50
IOLA            68  81  66  78 /  20  50  60  50
PARSONS-KPPF    68  82  66  78 /  30  50  60  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-047>052-
067-068-082-083-091-092.

&&

SCHRECK/ELDER
Hazardous weather outlook, May 5, 3:55 PM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CDT SAT MAY 5 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-062200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
355 PM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE OVER PARTS OF CENTRAL
AND SOUTH CENTRAL KANSAS. THE MAIN THREAT IS GENERALLY ALONG AND
WEST OF THE KANSAS TURNPIKE. STRONG INSTABILITY AND WIND SHEAR IN
THE ATMOSPHERE WILL ALLOW SEVERAL OF THESE STORMS TO BECOME
SUPERCELLS. THE MAIN THREATS WILL BE TORNADOES...VERY LARGE
HAIL...AND DAMAGING WINDS. A STRONG TORNADO IS POSSIBLE.

IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE TONIGHT IN
CENTRAL AND SOUTH CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA
SUNDAY THROUGH MONDAY. SEVERE WEATHER CHANCES WILL BE STRONGLY
DEPENDANT ON HOW MUCH SUNSHINE AND HEATING OCCURS. IN
ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE SUNDAY INTO MONDAY.
PLEASE STAY TUNED TO LATER OUTLOOKS FOR MORE UPDATES.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED TONIGHT ACROSS CENTRAL AND
SOUTH CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ELDER

In the hours before

Local storm report, May 5, 7:43 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
743 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     TORNADO          7 E SUSANK              38.64N 98.64W
05/05/2007                   BARTON             KS   BROADCAST MEDIA

            RAIN RAP ROPE TORNADO REPORTED BY MEDIA CHASER.

&&

BRW
Local storm report, May 5, 7:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
751 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             6 S DORRANCE            38.76N 98.58W
05/05/2007  M1.00 INCH       RUSSELL            KS   TRAINED SPOTTER

&&

BRW
Local storm report, May 5, 7:55 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
755 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FLASH FLOOD      HOISINGTON              38.52N 98.78W
05/05/2007                   BARTON             KS   AMATEUR RADIO

            OBSERVER REPORTS THAT THE INTERSECTION OF 3RD STREET AND
            MAIN IS CLOSED DUE TO FLOODING.

&&

BRW
Local storm report, May 5, 7:57 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
757 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     TORNADO          7 S WILSON              38.72N 98.47W
05/05/2007                   ELLSWORTH          KS   EMERGENCY MNGR

            RAIN RAP TORNADO ON THE GROUND.

&&

BRW
Local storm report, May 5, 7:59 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
759 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TORNADO          4 S WILSON              38.77N 98.47W
05/05/2007                   ELLSWORTH          KS   TRAINED SPOTTER

0755 PM     TORNADO          4 S WILSON              38.77N 98.47W
05/05/2007                   ELLSWORTH          KS   TRAINED SPOTTER

&&

SCHRECK
Local storm report, May 5, 8:01 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
801 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TORNADO          4 S WILSON              38.77N 98.47W
05/05/2007                   ELLSWORTH          KS   TRAINED SPOTTER

            REPEAT OF REPORT FROM 755 PM. CORRECT TIME OF EVENT IS
            755 PM.

&&

SCHRECK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 00:00Z

1.1 hours before the tornado, 169 km from the path. May 6, 2007.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 981 joules per kilogram, CIN -2, lifted condensation level 1826 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2007-05-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -2 square meters per square second, 0 to 6 km bulk shear 65 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
981 J/kg
Mixed-layer CIN
-2 J/kg
Surface CAPE
2270 J/kg
Mixed-layer LCL
1826 m above ground
0-6 km bulk shear
65 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7
0-3 km lapse rate
8.8 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 12:00Z

10.9 hours after it, 169 km from the path. May 6, 2007.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -20301, lifted condensation level 2141 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2007-05-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -103 square meters per square second, 0 to 6 km bulk shear 69 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-20301 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2141 m above ground
0-6 km bulk shear
69 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
-103 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.7 K/km

Open this sounding in Storm Lab

The surface observations

Russell (RSL), 27 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:53 UTC7267130° 12 kt211000.3
00:06 UTC71.666.2140° 13 kt1001VCTS
00:46 UTC66.260.8140° 22 kt331001.4-TSRA
00:53 UTC6560130° 18 kt251001-TSRA
01:30 UTC62.659150° 8 kt1002VCTS
01:53 UTC6359130° 9 kt1002.4VCTS
02:00 UTC62.659110° 10 kt211002
02:40 UTC62.660.8120° 5 kt1003.4
02:53 UTC6561120° 8 kt161003.4VCTS -RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Wichita radar (KICT), 160 km away, was scanning. The volume nearest the touchdown began at 01:06 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:15 UTCTORNADO6 Nw AldenRice, KS
23:17 UTCTORNADO4 Se ChaseRice, KSTORNADO ON THE GROUND AT THIS TIME.
23:21 UTCTORNADO2 S ChaseRice, KSTORNADO BRIEF TOUCH-DOWN. TORNADO HAS DISIPATED BUT STRONG ROTATION.
23:24 UTCHAIL 1.752 N RaymondRice, KSREPORTED BY OFFICER ON 56 HWY.
23:50 UTCFUNNEL CLOUD1 Sw Great BendBarton, KS
23:56 UTCFUNNEL CLOUDGreat BendBarton, KSFUNNEL CLOUD REPORTED NEAR GREAT BEND AIRPORT.
00:11 UTCHAIL 13 Ene HoisingtonBarton, KS
00:14 UTCFUNNEL CLOUDGreat BendBarton, KSPUBLIC AND LAW ENFORCEMENT REPORT A FUNNEL CLOUD OVER THE CENTER OF GREAT BEND.
00:15 UTCFUNNEL CLOUD5 Ne Great BendBarton, KS
00:18 UTCFLOODHoisingtonBarton, KSSTREET FLOODING REPORTED BY PUBLIC.
00:20 UTCHAIL 1.253 Ene HoisingtonBarton, KS
00:26 UTCFUNNEL CLOUD5 Sw HoisingtonBarton, KS
00:28 UTCFLOODGreat BendBarton, KSSTREET FLOODING BEING REPORTED IN THE CITY OF GREAT BEND.
00:32 UTCTORNADO4 Nw ClaflinBarton, KSTORNADO ON THE GROUND AT THIS TIME.
00:41 UTCTORNADO7 E SusankBarton, KSRAIN RAP ROPE TORNADO REPORTED BY MEDIA CHASER.
00:51 UTCHAIL 16 S DorranceRussell, KS
00:55 UTCFLASH FLOODHoisingtonBarton, KSOBSERVER REPORTS THAT THE INTERSECTION OF 3RD STREET AND MAIN IS CLOSED DUE TO FLOODING.
00:55 UTCTORNADO4 S WilsonEllsworth, KS
00:56 UTCTORNADO7 S WilsonEllsworth, KSRAIN RAP TORNADO ON THE GROUND.
00:58 UTCTORNADO4 S WilsonEllsworth, KS
01:07 UTCFUNNEL CLOUD9 N ClaflinBarton, KS
01:07 UTCTORNADO4 Nw ClaflinBarton, KSLAW ENFORECMENT REPORTED 2 HOMES DAMAGED IN THE TOWN OF ODIN. ALSO SOME OUT BUILDINGS WERE BLOWN OVER.
01:10 UTCTORNADO2 W WilsonRussell, KSRAIN RAP TORNADO ABOUT TO CROSS INTERSTATE I-70.
01:12 UTCTORNADO2 Sw WilsonRussell, KS
01:15 UTCFLASH FLOODWilsonEllsworth, KSHEAVY RAINFALL BEING REPORTED IN THE WILSON AREA. ROADS WITH LOW WATER CROSSINGS ARE BEING CLOSED.
01:41 UTCFLASH FLOOD10 S WilsonEllsworth, KSWATER ACROSS THE ROADS SOUTH OF WILSON. KDOT SENDING A CREW OUT TO BLOCK ROAD.
01:45 UTCFLASH FLOODSylvan GroveLincoln, KSSTREET FLOODING BEING REPORTING.
01:45 UTCHAIL 1.752 S Sylvan GroveLincoln, KS
01:50 UTCTSTM WND GST 8519 E RussellRussell, KSOBSERVER ALSO REPORTING PEA SIZE HAIL AND VERY HEAVY RAIN.
02:08 UTCTORNADO3 S EllinwoodBarton, KSKWCH STORM CHASER REPORTING LARGE TORNADO ON THE GROUND.
02:10 UTCTORNADO5 Sw EllinwoodBarton, KS
02:29 UTCTORNADOEllinwoodBarton, KSSPOTTER REPORTED TORNADO MOVED WEST OF ELLINWOOD. HE ALSO REPORTED THAT THE LIGHTS WERE STILL ON IN THE CITY.
02:49 UTCTORNADO4 Se BushtonRice, KSTORNADO ON THE GROUND AT THIS TIME.
02:50 UTCTORNADO2 W BushtonRice, KSPOWER LINES THAT WERE PUT BACK UP THIS AFTERNOON WERE ONCE AGAIN BLOWN DOWN THIS EVENING.
02:50 UTCTORNADOBushtonRice, KSPOWER POLES WERE REPORTED DOWNED ALONG WITH STRUCTURAL DAMAGE TO OUTBUILDINGS NEAR THE TOWN OF BUSHTON. EXTENT OF DAMAGE IS NOT KNOWN AT THIS TIME. ESTIMATED TIME OF DAMAGE WAS 950 PM CDT.
02:52 UTCTSTM WND GST 802 W BushtonRice, KS
02:58 UTCTORNADO4 N BushtonEllsworth, KSTORNADO ON THE GROUND AT THIS TIME.
03:35 UTCFLASH FLOODHoisingtonBarton, KSOBSERVER IN HOISINGTON REPORTED 3.00 INCHES OF RAINFALL DURING THESE STORMS.
03:43 UTCTSTM WND GST 806 Sw WestfallLincoln, KS80 MPH WIND ESTIMATED ALONG I-70.
03:45 UTCTSTM WND DMG2 Sw WestfallLincoln, KSLARGE TREE LIMBS ACROSS ROAD.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2007 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 5, 2007

96 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 51:21 AM CDTEF1Barton, KS5.5100$2.0 million
May 51:28 AM CDTEF1Barton, KS6.2125$57,000
May 51:46 AM CDTEF1Barton, KS5.2100$40,000
May 52:06 AM CDTEF0Ellsworth, KS0.540$13,000
May 512:23 PM CDTEF1Custer, NE20.6150$150,000
May 511:57 AM MDTEF0Logan, CO0.150
May 51:03 PM CDTEF1Custer, NE40.7220$40,000
May 52:05 PM CDTEF1Brown, NE14.3220$40,000
May 53:48 PM CDTEF0Knox, NE11.4100$10,000
May 53:57 PM CDTEF1Keya Paha, NE16.71001$100,000
May 54:31 PM CDTEF1Miner, SD0.150$2,000
May 54:33 PM CDTEF2Bon Homme, SD3.5100$50,000
May 54:35 PM CDTEF2Miner, SD1.0100$20,000
May 54:43 PM CDTEF2Bon Homme, SD4.0100$100,000
May 54:48 PM CDTEF0Pratt, KS1.430
May 54:58 PM CDTEF1Saline, NE18.3400
May 54:59 PM CDTEF1Pratt, KS11.1150
May 55:00 PM CDTEF0Hutchinson, SD0.250
May 55:10 PM CDTEF0Hutchinson, SD0.150
May 55:15 PM CDTEF0Knox, NE1.5200
May 55:16 PM CDTEF1Hutchinson, SD5.0100
May 55:17 PM CDTEF0Knox, NE3.0100
May 55:20 PM CDTEF1Hanson, SD1.9100$10,000
May 55:24 PM CDTEF0Knox, NE5.3150
May 55:28 PM CDTEF1Knox, NE8.9440
May 55:36 PM CDTEF0Stafford, KS4.5100
May 55:41 PM CDTEF1Hanson, SD0.5100$10,000
May 55:43 PM CDTEF2Knox, NE5.55003$1.0 million
May 55:45 PM CDTEF0Knox, NE3.5100
May 55:50 PM CDTEF0Davison, SD3.550
May 55:52 PM CDTEF0Yankton, SD0.150
May 55:52 PM CDTEF1Yankton, SD1.01001$100,000
May 55:59 PM CDTEF2Osborne, KS7.57511$150,000
May 56:00 PM CDTEF0Edwards, KS2.475
May 56:05 PM CDTEF3Aurora, SD4.0200$300,000
May 56:09 PM CDTEF0Rice, KS0.340
May 56:15 PM CDTEF1Sanborn, SD0.5100$20,000
May 56:15 PM CDTEF0Rice, KS1.540
May 56:17 PM CDTEF2Yankton, SD0.5100$100,000
May 56:30 PM CDTEF0Gregory, SD0.150
May 56:30 PM CDTEF0Gregory, SD0.150
May 56:33 PM CDTEF0Comanche, KS1.930
May 56:35 PM CDTEF0Charles Mix, SD0.150
May 56:40 PM CDTEF1Brule, SD0.5100
May 56:45 PM CDTEF0Barton, KS0.150
May 56:54 PM CDTEF0Barton, KS0.240
May 57:01 PM CDTEF2Edwards, KS2.775
May 57:02 PM CDTEF0Kiowa, KS7.875
May 57:09 PM CDTEF0Mills, IA4.080
May 57:20 PM CDTEF0Collingsworth, TX2.8100
May 57:22 PM CDTEF2Kiowa, KS26.9880
May 57:23 PM CDTEF2Hanson, SD10.5400$60,000
May 57:26 PM CDTEF0Kiowa, KS1.350
May 57:27 PM CDTEF1Collingsworth, TX7.0200
May 57:32 PM CDTEF1Barton, KS4.0100$60,000
May 57:40 PM CDTEF0Roger Mills, OK0.8100
May 57:47 PM CDTEF1Miner, SD0.2100$10,000
May 57:47 PM CDTEF0Miner, SD0.150
May 57:50 PM CDTEF1Edwards, KS1.550
May 57:50 PM CDTEF1Fremont, IA11.3200

All 97 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.